Alert archive / Minnesota / Winter Storm Watches in 2025

Winter Storm Watch 2, NWS Twin Cities, MN

March 3, 202512 counties in Minnesota; 8 counties in Wisconsin

NWS Twin Cities, MN issued this winter storm watch at Mar 3, 2025, 2:56 AM CST for 12 counties in Minnesota; 8 counties in Wisconsin. It took effect at Mar 4, 2025, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2025, 2:56 AM CST (08:56 UTC)
In effect from
Mar 4, 2025, 9:00 PM CST
Expired
Mar 4, 2025, 3:18 AM CST
In force
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Le Sueur County, MN, Martin County, MN, Rice County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS43 KMPX 030856
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
256 AM CST Mon Mar 3 2025

MNZ070-076>078-082>085-091>093-032130-
/O.NEW.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
Dakota-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-
Including the cities of Blue Earth, Waseca, Hastings, Owatonna,
Fairmont, Faribault, Mankato, Red Wing, Albert Lea, St James, and
Le Sueur
256 AM CST Mon Mar 3 2025

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  between 4 and 8 inches possible. Winds could gust as high as 50 
  mph.

* WHERE...Dakota, Blue Earth, Faribault, Freeborn, Le Sueur, Martin, 
  Rice, Steele, Waseca, Watonwan, and Goodhue Counties.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. The strong winds and weight of snow on tree limbs 
  may down power lines and could cause sporadic power outages. 
  Whiteout conditions are possible and may make travel treacherous 
  and potentially life-threatening. Plan on slippery road 
  conditions. The hazardous conditions could impact the Wednesday 
  morning commute.

* ADDITIONAL DETAILS...Rain is expected Tuesday evening before 
  transitioning over to all snowfall late Tuesday evening to early 
  overnight. The heaviest snowfall is forecast Tuesday night through 
  Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the 
latest forecasts for updates on this situation.

&&

$$

MNZ063-WIZ015-016-023>028-032130-
/O.NEW.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
Washington-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau
Claire-
Including the cities of Ladysmith, Menomonie, Rice Lake, River
Falls, Stillwater, Durand, Hudson, Eau Claire, and Chippewa Falls
256 AM CST Mon Mar 3 2025

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations between 4 and 
  8 inches possible. Winds could gust as high as 40 mph.

* WHERE...In Minnesota, Washington County. In Wisconsin, Barron, 
  Rusk, Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix 
  Counties.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

* ADDITIONAL DETAILS...Rain is expected Tuesday evening before 
  transitioning over to all snowfall late Tuesday evening to early 
  overnight. The heaviest snowfall is forecast Tuesday night through 
  Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

BPH
2 follow-up statements
938 
WWUS43 KMPX 032026
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
226 PM CST Mon Mar 3 2025

MNZ070-076>078-082>085-091>093-041000-
/O.CON.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
Dakota-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-
Including the cities of Blue Earth, Owatonna, St James, Hastings,
Red Wing, Faribault, Waseca, Le Sueur, Mankato, Fairmont, and
Albert Lea
226 PM CST Mon Mar 3 2025

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  between 3 and 6 inches possible. Winds could gust as high as 55 
  mph.

* WHERE...Dakota, Blue Earth, Faribault, Freeborn, Le Sueur, Martin, 
  Rice, Steele, Waseca, Watonwan, and Goodhue Counties.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. The strong winds and weight of snow on tree limbs 
  may down power lines and could cause sporadic power outages. 
  Whiteout conditions are possible and may make travel treacherous 
  and potentially life-threatening. Travel could be very difficult. 
  The hazardous conditions will impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the 
latest forecasts for updates on this situation.

Prepare now for potential road closures. Delay travel and shelter in 
place once conditions worsen. Remember, if interstate highways are 
closed, state highways and county roads are also impassable.

&&

$$

MNZ063-WIZ015-016-023>028-041000-
/O.CON.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
Washington-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau
Claire-
Including the cities of Ladysmith, Stillwater, River Falls, Rice
Lake, Durand, Hudson, Menomonie, Chippewa Falls, and Eau Claire
226 PM CST Mon Mar 3 2025

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations between 2 and 
  5 inches possible. Winds could gust as high as 45 mph.

* WHERE...In Minnesota, Washington County. In Wisconsin, Barron, 
  Rusk, Chippewa, Dunn, Eau Claire, Pepin, Pierce, and St. Croix 
  Counties.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Plan on slippery road 
  conditions. The hazardous conditions will impact the Wednesday 
  morning commute. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

Persons should delay all travel if possible. If travel is absolutely 
necessary, drive with extreme caution and be prepared for sudden 
changes in visibility. Leave plenty of room between you and the 
motorist ahead of you, and allow extra time to reach your 
destination. Avoid sudden braking or acceleration, and be especially 
cautious on hills or when making turns. Make sure your car is 
winterized and in good working order.

&&

$$

ETA
233 
WWUS43 KMPX 040918
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
318 AM CST Tue Mar 4 2025

...HEAVY SNOWFALL AND STRONG WINDS LATE TUESDAY EVENING INTO 
WEDNESDAY...

.A strong early spring system is set to impact Minnesota later today 
into Wednesday. Rain will quickly change to snow from west central 
Minnesota to south central Minnesota this evening into tonight. 
Winds intensify from the north and become strong with gusts between 
45 to 55
mph. The combination of these winds with falling snow will cause 
significant visibility reductions with a period of blizzard 
conditions expected. Blowing and drifting snow with whiteout 
conditions, particularly in open areas, will make travel dangerous 
at times tonight into a part of Wednesday morning. Even as the 
falling snow ends, blowing snow and visibility restrictions may 
persist. Conditions are expected to gradually improve later 
Wednesday as the snow ends and winds slowly decrease.

MNZ076>078-082>085-091>093-042100-
/O.UPG.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
/O.NEW.KMPX.BZ.W.0001.250305T0300Z-250305T2100Z/
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
Including the cities of Faribault, Red Wing, Mankato, Fairmont,
Albert Lea, Le Sueur, Waseca, Owatonna, St James, and Blue Earth
318 AM CST Tue Mar 4 2025

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST 
WEDNESDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  between 4 and 8 inches. Winds gusting 45 to 55 mph.

* WHERE...Blue Earth, Faribault, Freeborn, Le Sueur, Martin, Rice, 
  Steele, Waseca, Watonwan, and Goodhue Counties.

* WHEN...From 9 PM this evening to 3 PM CST Wednesday.

* IMPACTS...Whiteout conditions are expected and will make travel 
  treacherous and potentially life-threatening. Travel could be very 
  difficult. The hazardous conditions could impact the Wednesday 
  morning commute. Strong winds could cause damage to trees and 
  power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. Call 5 1 1 or visit 511mn.org for road conditions.

&&

$$

MNZ063-WIZ015-023-042100-
/O.UPG.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
/O.NEW.KMPX.WS.W.0002.250305T0100Z-250305T2100Z/
Washington-Barron-St. Croix-
Including the cities of Stillwater, Rice Lake, and Hudson
318 AM CST Tue Mar 4 2025

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 PM CST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  7 inches. Winds gusting as high as 45 mph.

* WHERE...In Minnesota, Washington County. In Wisconsin, Barron and 
  St. Croix Counties.

* WHEN...From 7 PM this evening to 3 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday evening and Wednesday morning 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. In Minnesota, call 5 1 1 or 
visit 511mn.org for road conditions. In Wisconsin, call 5 1 1 or 
visit 511wi.gov for road conditions.

&&

$$

MNZ070-042100-
/O.UPG.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
/O.NEW.KMPX.WS.W.0002.250305T0100Z-250305T2100Z/
Dakota-
Including the cities of Hastings
318 AM CST Tue Mar 4 2025

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 PM CST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  7 inches. Winds gusting as high as 45 mph.

* WHERE...Dakota County.

* WHEN...From 7 PM this evening to 3 PM CST Wednesday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow 
  could significantly reduce visibility. The hazardous conditions 
  could impact the Tuesday evening and Wednesday morning commutes. 
  Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. In Minnesota, call 5 1 1 or 
visit 511mn.org for road conditions. In Wisconsin, call 5 1 1 or 
visit 511wi.gov for road conditions.

&&

$$

WIZ016-024>028-042100-
/O.UPG.KMPX.WS.A.0002.250305T0300Z-250305T2100Z/
/O.NEW.KMPX.WS.W.0002.250305T0300Z-250305T2100Z/
Rusk-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Ladysmith, River Falls, Durand, Eau
Claire, Menomonie, and Chippewa Falls
318 AM CST Tue Mar 4 2025

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM CST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  7 inches. Winds gusting as high as 45 mph.

* WHERE...Rusk, Chippewa, Dunn, Eau Claire, Pepin, and Pierce 
  Counties.

* WHEN...From 9 PM this evening to 3 PM CST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Call 5 1 1 or visit 511wi.gov 
for road conditions.

&&

$$

MNZ053-060>062-067>069-075-WIZ014-042100-
/O.NEW.KMPX.WS.W.0002.250305T0100Z-250305T2100Z/
Chisago-Hennepin-Anoka-Ramsey-Sibley-Carver-Scott-Nicollet-Polk-
Including the cities of Osceola, St Peter, Chaska, Blaine,
Gaylord, Shakopee, Chanhassen, Minneapolis, Center City, St Paul,
and Victoria
318 AM CST Tue Mar 4 2025

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 PM CST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  7 inches. Winds gusting as high as 50 mph.

* WHERE...In Minnesota, Sibley, Anoka, Carver, Chisago, Hennepin, 
  Ramsey, Scott, and Nicollet Counties. In Wisconsin, Polk County.

* WHEN...From 7 PM this evening to 3 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday evening and Wednesday morning 
  commutes. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. In Minnesota, call 5 1 1 or 
visit 511mn.org for road conditions. In Wisconsin, call 5 1 1 or 
visit 511wi.gov for road conditions.

&&

$$

MNZ045-051-052-058-059-064>066-073-074-042100-
/O.NEW.KMPX.WW.Y.0006.250305T0000Z-250305T1800Z/
Kanabec-Sherburne-Isanti-Meeker-Wright-Yellow Medicine-Renville-
McLeod-Redwood-Brown-
Including the cities of Cambridge, Granite Falls, Olivia,
Monticello, Hutchinson, Elk River, Litchfield, Mora, Redwood
Falls, and New Ulm
318 AM CST Tue Mar 4 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON 
CST WEDNESDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations 
  between 1 and 3 inches. Winds gusting as high as 45 mph.

* WHERE...McLeod, Meeker, Renville, Sherburne, Wright, Isanti, 
  Kanabec, Brown, Redwood, and Yellow Medicine Counties.

* WHEN...From 6 PM this evening to noon CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday evening and Wednesday morning 
  commutes. Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Call 5 1 1 or visit 
511mn.org for road conditions.

&&

$$

BPH

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 2, 10:45 PM CST, 4 hours 11 minutes earlier. Its key messages:

  • Complex Spring storm system to bring rain, accumulating snow and strong winds Tuesday-Wednesday.
  • Confidence increasing in plowable snow, along with significant blowing and drifting snow across southeast MN/western WI.
  • Highest impact travel conditions expected during the Wednesday morning commute. Brief whiteout conditions possible.
  • Quiet weather after Wednesday into next weekend, with temperatures trending upward early next week.
Area forecast discussion, Mar 2, 10:45 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1045 PM CST Sun Mar 2 2025

.KEY MESSAGES...

- Complex Spring storm system to bring rain, accumulating snow and
  strong winds Tuesday-Wednesday.

- Confidence increasing in plowable snow, along with significant
  blowing and drifting snow across southeast MN/western WI.

- Highest impact travel conditions expected during the Wednesday
  morning commute. Brief whiteout conditions possible.

- Quiet weather after Wednesday into next weekend, with
  temperatures trending upward early next week.

&&

.DISCUSSION...
Issued at 215 PM CST Sun Mar 2 2025

SHORT TERM...Mild southerly return flow west of the ~1020s mb
surface high over the Ohio Valley has supported warming temperatures
above freezing across the Upper Midwest this afternoon. Afternoon
highs are on track to reach the upper 40s/low 50s across western
Minnesota and the upper 30s/low 40s east of I-35. Height rises and
the ongoing warm air advection regime will yield even warmer
temperatures Monday, with widespread 50s expected. Locations south
and west along the Buffalo Ridge will benefit from downsloping and
are forecast to make a run into the low 60s. There has been a
consistent signal over the past few days that isolated showers will
develop on the nose of the low-level jet tomorrow afternoon. Would
not expect much measurable precipitation given notably dry forecast
soundings, but have included a couple hour period of slight chance
to chance PoPs across eastern Minnesota/western Wisconsin to account
for this potential. The above normal trend continues into Tuesday,
with highs in the 40s as the headline making Spring storm system
arrives.

LARGE SCALE OVERVIEW OF THE TUESDAY/WEDNESDAY STORM...Upper low
captured on GOES-West water vapor imagery over the eastern Pacific
is coming ashore over northern California this afternoon. This
feature will be the main focus as it detaches from the northern
stream jet and digs across the southern CONUS over the next few
days. Lee cyclogenesis is forecast to begin Monday afternoon
across the western Plains in response the upper level system
moving overhead. The upper low is forecast to become negatively
tilted over the central Plains Tuesday afternoon (the focus
point for potential severe weather in the south) and will then
lift to the northeast. At the same time, a weaker northern
stream shortwave is progged to dip south out of Canada and phase
with the much stronger upper level system. The phasing of these
two features will support deepening of the surface low as it
lifts northeast towards the Great Lakes, resulting in a mature
~980s mb surface cyclone (which is near the bottom of NAEFS
climatology!). Anomalous Gulf moisture (+3 sigma PWAT anomaly)
will flow north ahead of the deepening surface low. The
combination of broad isentropic ascent and strong divergence
driving jet decoupling will result in an expansive precipitation
shield moving into the Upper Midwest Tuesday. Further deepening
of the surface low as it moves from northwest IL towards
central MI will allow for cold air to wrap-in, supporting an
impressive dynamic cooling setup northwest of the 700 mb low.
Consensus track places the heaviest snow band across
southeastern Minnesota through northern Wisconsin and into the
Upper Peninsula of Michigan. This band of snow will likely be
enhanced by the presence of a TROWAL and mesoscale banding,
however those features are lower confidence parts of the
forecast at this time. As the surface low passes to the
southeast of MN/western WI, the tight pressure gradient will
usher in the strongest synoptic winds of the event Wednesday
morning, which will begin to relax as the surface cyclone
continues its departure over the Great Lakes Wednesday evening.

RAIN, ACCUMULATING SNOW, AND STRONG WIND...Each model cycle from
here on out will provide a higher resolution look at the evolution
of the incoming surface cyclone. We're already starting to see this
reflected in the PoPs on the regional models (NAM/RDPS) that depict
a wedge of mid-level dry air delaying the onset of persistent
rainfall until later Tuesday afternoon. Once steady to moderate rain
begins, precipitation is forecast to remain in liquid form through
the Tuesday evening commute across most of the area. The exception
will be across western Minnesota, where forecast soundings are
quicker to cool. The transition from rain to snow is forecast to
occur from west to east through Tuesday evening, such that all
communities should observe snow as the dominate p-type by midnight.
It's within the realm of possibilities that there is a period of
slushy rain/snow mix, however the strength of the system should
promote more rapid dynamic cooling and in turn a faster transition
from rain to snow. Several hours of accumulating snow will follow
heading towards daybreak Wednesday. Snow ends from west to east
Wednesday morning, such that locations across eastern MN/western WI
will be under snow for much longer than areas out west. This will
directly tie into snow amounts (discussed below). Better agreement
across the global models with the handling of the phasing of the
northern shortwave has allowed us to message this p-type time line
with higher confidence than in previous forecasts. The other
component to this weather system is the strong winds, which may
gust upwards of 40+ mph during in tandem with falling snow. The
strongest winds are forecast across southern Minnesota, given
the proximity to the surface low. Should this combination
materialize, travel conditions would quickly become hazardous.
The overlap of strongest winds and falling snow is forecast to
be most pronounced along I-90 in southern MN, where brief white-
out conditions are possible.

SNOWFALL AMOUNTS...Once the transition from rain to snow occurs
Tuesday evening, forecast soundings across eastern MN/western WI
capture a multi-hour period with deep saturation through the entire
column (this includes a 2-5k feet DGZ at around 15k feet).
Ample omega forcing in tandem with the saturation supports the
aggressive dynamic cooling and further cold advection will
reinforce the continuation of snow as the precipition type
through the end of the event. Snow ratios will on the lower side
during the p-type transition, however event SLR's should run
~10:1 pretty soon after the changeover. One may want to see a
deeper DGZ, perhaps lower in the profile for heavy snow and the
mid-level winds bear watching (~50kt) for fracturing of
dendrites. The strong forcing and ample moisture should aid in
balancing out these concerns. Speaking of which, ensemble QPF
output is once again trending up. Both the GEFS & EPS display a
sharp QPF gradient on either side of a line from roughly
Fairmont to the western TC Metro. QPF's between ~0.5"-1" are
projected for locations southeast of that line, with lower
amounts northwest. High uncertainty remains in how much QPF will
be realized as rain vs. snow, however confidence in accumulating
snow continues to increase after sampling the 12z guidance suite.
Grand Ensemble snowfall probabilities display a 70%+ probability
of greater than 2" of snow along and east of a line from
Fairmont to the west TC Metro. As expected, probabilities of
exceeding 6" are significantly lower, between 30-40% along and
east of I-35 in eastern MN/western WI. One other note, the lower
resolution global members show a few tenths of QPF across west
central Minnesota, though the storm will likely have a much
sharper gradient, such that plowable snowfall amounts will
quickly fall off west of the Fairmont to western TC Metro line
referenced above.

TO SUM IT UP...An abnormally strong surface cyclone will bring rain,
accumulating snow, and gusty winds Tuesday into Wednesday. The
transition from rain to snow along with the axis of strongest winds
make this a very complex forecast. Accumulating snow is forecast
across eastern MN/western WI (including the TC Metro), where
plowable amounts (2+") are likely. We're waiting on hi-res guidance
to fine tune a localized band of heavier snow, which may exceed 6"
(most likely across western WI). Confidence is low in snowfall
amounts exceeding 6" in any one location, so we continue to advise
caution when viewing raw model snow output that displays excessive
snowfall amounts. The Wednesday morning commute will be hazardous,
especially across southeastern MN/western WI due to the combination
of falling snow/strong winds. Brief white conditions are possible.
No headlines have been issued at this time, however will likely be
needed in forthcoming forecasts.

REST OF THE WEEK...Quiet weather returns following the departure of
the storm system to the east. As referenced over the last couple
discussions, the NBM appears to be running a bit too warm with highs
later this week, especially if there is fresh snow accumulation.
Expansive ridging builds over the central CONUS through next
weekend. Warmer temperatures will return to the Upper Midwest in
response, with 50s & 60s for highs by early next week!

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1039 PM CST Sun Mar 2 2025

Stubborn mid level stratus is slow to progress eastwards for the
start of the period, but we should see SKC across all sites
shortly after 07z. Skies will fill later in the period with
upper level clouds moving in after 15z, eventually lowering and
becoming low VFR CIGS by 00-02z. CIGS are expected to continue
to lower to MVFR by the end of the period, with a chance for
rain arriving from west to east after 04z beginning with AXN.
This will come into play more for the upcoming 12z/18z TAFS.
Winds will remain 06-09kts at 120-150 throughout.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
TUE...MVFR/-RA, chc IFR. -SN late. Wind SE to NE 5-15kts.
WED...MVFR/-SN, chc IFR. Wind NW 15-20G25-30kts
THU...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Strus
AVIATION...TDH
Hazardous weather outlook, Mar 2, 1:59 PM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CST Sun Mar 2 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
159 PM CST Sun Mar 2 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances are increasing for accumulating snow with blowing snow
Tuesday night into Wednesday with the best chances in south
central Minnesota, but the risk extends into east central
Minnesota and western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Minnesota, 2025Winter Storm Watches in Wisconsin, 2025Every winter storm watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.